the 600 mgs a day i do did slow the manic down..but not all the way i been on it for 5 weeks..i go for my 2ND blood test to see what the lithium levels are..a month ago was only .6 the docky wants it up to 1.2 then that can be bad cuz 1.5 are toxic?? they want me to go every 3 monthes to get this done..isint that kinda close to the sever range to be only getting labs done every 3 monthes?? also im on a ace inhibitor blood pressure pill that can also can raise the lithium levels....i know that the therapeutic range is 1.2.......then the toxic is 1.5!!!! please explain how ur body keeps this from colliding..to the toxic levels................THANKS ALOT
haven't a clue about avoiding toxicity. I imagine that drinking plenty of fluids flushes it out of system and keeping an eye on other meds that interact with it. my doc just told me to reduce from 1200 to 1000 cos levels at .97! waiting to hear from pdoc about it. feel like stopping altogether because it doesn't seem to be doing anything therapeutic for me and have some wonderful side effects to live with and what seems to be no benefits. i just don't know really ...... sorry. no help to you.
When I was on Lithium many years ago, I was tested every week.
There are other drugs out there that are better then Lithium, especially if you are BP2 and on a medication that may interact. The best thing, in my humble opinion, is to be really informed. Wish I could help you further. Good luck!
The Range is 0.6 to 1.2 mmol and 1.2 is not where an adult should be, thats pediatric range not adult - 0.7 to o 0.9 is more common.
It takes 6-8 weeks to be fully effective and lithium is not a psychoactive so you wont feel different like you do on valium for example but it helps control mood.s
Oh and LeftCoastChick - there are different drugs out there today they are not neccesarily better - the anti epileptics and anti pscychotics have their own serious side effects and some of them can be far worse than the cure for many patients - not every drug works for every person so you have to work with the docs you have - most patients start on Lithium because it is safe and manageable and very well known.
I took another drug before Lithium and hated it, it made me feel flat and emotionless - yes it worked but I no longer felt human - the good thing about Lithium is tha it has no psychoactive effects and thus it does not mess with your mind or make you feel flat.
Commonly people dont like lithium because of side effects such as weight gain (which can be controlled and let's not forget that meds are not always the only reason for weight gain in most cases) or tremors, it can cause severe side effects in a very small percentage and because its been around so long the list seems very long - however most of these affect very very small % of users - look at the side effects for Lamacil nd you will see some of the same things and more - all drugs have side effects and can cause interactions.
The point about interactions is well made as just abut everything does have them but ive been thru major surgery and take other meds every day with no problems.
And any doctor sending a patient for weekly bloods on lithium is making a serious kickback from the pathology company - 1 to 3 month checks are fine thought 2 weekly is normal fo first 6 weeks until levels are stabilised.
Its very very hard to read 1.5 as long as you hydrate and on 600mg a day (which is low dose BTW - I take 1250 a day and 1500 is not unusual) its just not likely - As is said in another thread to you I am seriously worried about your doctor - you dont seem to have the basic information on lithium he should have discussed with you such as levels, toxicity, hydration, management, interactions... The very fact he wants you to reach 1.2 is a real mind blower, I hit 1.1 and my psych was worried it was too high.
Id be asking how he expects a 45 year old male to get to 1.2 on 600mg a day which is under normal dosage..
Look on the web - there is a heap of info on lithium, its been around since the 1800's and its a very well known drug.
Blood tests are standard for lithium and some other bipolar meds, because the outer limit of therapeutic is so close to toxic levels or they can destroy your liver or kidneys.
My pdoc wanted me to reach 1.2 also, but lithium made be feel like **** at half that. I also have a hard time drinking extra water and not getting overheated and needed to take NSAIDs. NSAIDs-non-steroidal anti-inflamatories can also make your lithium levels increase. I'm now on Tegretol so that I can take motrin or advil, etc. I'm liking it much better so far.
Lithium is usually the place to start, but if it doesn't work for you, there are many combinations and different meds to try. Don't freak out and quit lithium over needing a blood test before you give it a chance to work.
thanks for all the info..i wasent thinking right i guess.i thought since i jumped up to 0.8 that fast that it would keep going at that rate..MY FAMILY DOCKY HAS ME ON THIS 600MGS ADAY I HAVE ONLY 1 KIDNEY..BUT ITS WORKING BETTER THAN HE EVER WOULD THAT 1 KIDNEY WOULD!! i can feel less manic like you stated it wont be like 1 if my xanaxes..but my ladie says i can tell alot better out of you lol lol..im getting constipated i didnt that this did that..now when i was on serquil it did real super bad...,........................THANK YOU ALL!!!!!!!!!!!!!!!!!!
I only take 600mg lithium a day and my levels range from 0.5 to 0.7 which is well within the therapeutic range. Each person takes a different amounts and what is a good dosage for one person could send another person toxic or leave their blood lithium levels too low.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.